Use of azithromycin may lead to heart problems
(TAH) - The Food and Drug Administration (FDA) is warning consumers that azithromycin (Zithromax or Zmax) can cause abnormal changes in the electrical activity of the heart that may lead to a potentially fatal irregular heart rhythm. Patients at particular risk for developing this condition include those with known risk factors such as low blood levels of potassium or magnesium, a slower than normal heart rate, or use of certain drugs used to treat abnormal heart rhythms, or arrhythmias. This warning comes as a result of a study review by medical researchers as well as another study by a manufacturer of the drug that assessed the potential for azithromycin to cause abnormal changes in the electrical activity of the heart.
Patients should be aware of, and health care professionals should consider the risk of, fatal heart rhythms with azithromycin when considering treatment options for patients who are already at risk for cardiovascular events. The agency notes that alternative drugs are available.
Published in March14,2013, Talk About Healthy Rochester